Alert archive / Iowa / Wind Chill Advisories in 2020

Wind Chill Advisory 3, NWS Des Moines, IA

January 19, 202036 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 19, 2020, 2:52 PM CST for 36 counties in Iowa. It took effect at Jan 19, 2020, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2020, 2:52 PM CST (20:52 UTC)
In effect from
Jan 19, 2020, 6:00 PM CST
Expired
Jan 20, 2020, 9:00 AM CST
In force
15 hr
Issued by
NWS Des Moines, IA
All 36 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS43 KDMX 192052
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
252 PM CST Sun Jan 19 2020

...Bitter Cold Wind Chills Again Tonight Into Monday...

.Temperatures will fall well below zero tonight, with wind chill
values falling to 20 below or lower once again.

IAZ004>007-015>017-023>026-033>037-044>049-057>060-200500-
/O.NEW.KDMX.WC.Y.0003.200120T0000Z-200120T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-
Guthrie-Dallas-Polk-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
and Des Moines
252 PM CST Sun Jan 19 2020

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST MONDAY...

* WHAT...Very cold wind chills of 20 to 25 below zero.

* WHERE...Most of northern, central, and western Iowa.

* WHEN...From 6 PM this evening to 9 AM CST Monday, with the
  coldest wind chills during the overnight and early morning 
  hours.

* IMPACTS...Frostbite could occur on exposed skin in as little as
  30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ070>073-081>083-092>094-200500-
/O.NEW.KDMX.WC.Y.0003.200120T0600Z-200120T1500Z/
Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
Including the cities of Atlantic, Greenfield, Stuart, Adair, 
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, 
Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, and Leon
252 PM CST Sun Jan 19 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST MONDAY...

* WHAT...Very cold wind chills of 20 to 25 below zero.

* WHERE...Much of central and western Iowa.

* WHEN...From midnight tonight to 9 AM CST Monday.

* IMPACTS...Frostbite could occur on exposed skin in as little as
  30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
4 follow-up statements
662 
WWUS43 KDMX 200253
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
853 PM CST Sun Jan 19 2020

...Bitter Cold Wind Chills Through Monday...

.Temperatures will fall well below zero tonight, with wind chill
values falling to 20 below or lower once again.

IAZ004>007-015>017-023>026-033>037-044>049-057>060-201100-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-
Guthrie-Dallas-Polk-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
and Des Moines
853 PM CST Sun Jan 19 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...North central and central Iowa.

* WHEN...Until 9 AM CST Monday, with the coldest wind chills 
  during the overnight and early morning hours.

* IMPACTS...Frostbite could occur on exposed skin in as little 
  as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

IAZ070>073-081>083-092>094-201100-
/O.CON.KDMX.WC.Y.0003.200120T0600Z-200120T1500Z/
Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
Including the cities of Atlantic, Greenfield, Stuart, Adair, 
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, 
Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, and Leon
853 PM CST Sun Jan 19 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...South central and southwest Iowa.

* WHEN...From midnight tonight to 9 AM CST Monday.

* IMPACTS...Frostbite could occur on exposed skin in as little 
  as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Ansorge
009 
WWUS43 KDMX 200637
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1237 AM CST Mon Jan 20 2020

...Bitter Cold Wind Chills Through Mid Morning Today...

.Temperatures will fall well below zero tonight, with wind chill
values falling to 20 below or lower once again.

IAZ004>007-015>017-023>026-033>037-044>049-057>060-070>073-
081>083-092>094-201445-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-
Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-
Taylor-Ringgold-Decatur-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, 
Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
and Leon
1237 AM CST Mon Jan 20 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...North central, central and southwest Iowa.

* WHEN...Until 9 AM CST Monday, with the coldest wind chills 
  during the overnight and early morning hours.

* IMPACTS...Frostbite could occur on exposed skin in as little 
  as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
683 
WWUS43 KDMX 200907
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
307 AM CST Mon Jan 20 2020

...Bitter Cold Wind Chills Through Mid Morning Today...

IAZ006-007-016-017-025-026-036-037-048-049-060-073-201015-
/O.CAN.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton-
Hardin-Story-Marshall-Polk-Warren-
Including the cities of Forest City, Lake Mills, Northwood, 
Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, 
Eagle Grove, Clarion, Belmond, Hampton, Webster City, Iowa Falls,
Eldora, Ackley, Ames, Marshalltown, Des Moines, Indianola, 
Norwalk, and Carlisle
307 AM CST Mon Jan 20 2020

...WIND CHILL ADVISORY IS CANCELLED...

Clouds have moved into the areas allowing temperatures to remains
steady or slowly rise during the night. This has allowed wind
chills to stay warmer than anticipated, therefore the advisory is
cancelled. However, wind chills of 5 to 15 below are still
expected for the next several hours, so bundle up if venturing
outside this morning.

$$

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-201500-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, 
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, 
Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield,
Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, 
Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon
307 AM CST Mon Jan 20 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...North central, central and southwest Iowa.

* WHEN...Until 9 AM CST today.

* IMPACTS...Frostbite could occur on exposed skin in as little 
  as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
070 
WWUS43 KDMX 201457
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
857 AM CST Mon Jan 20 2020

...Wind Chill Advisory Expires At 9 AM...

.Winds have diminished, temperatures are slowly rising, and the
wind chill advisory will expire at 9 AM.

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-201600-
/O.EXP.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, 
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, 
Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield,
Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, 
Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon
857 AM CST Mon Jan 20 2020

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chill values of 20 below zero or colder were observed again
overnight, but have improved as winds diminish and temperatures
slowly rise. One more round of very cold temperatures and wind
chills is forecast tonight into Tuesday morning.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 2:52 PM CST, 0 minutes earlier.

Area forecast discussion, Jan 19, 2:52 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
252 PM CST Sun Jan 19 2020

.DISCUSSION.../Tonight through Sunday/
Issued at 252 PM CST Sun Jan 19 2020

Tonight...Very subtle wave passing through eastern Iowa currently
has spread some stratus into the eastern third to half of the state.
Weak forcing and meager moisture associated with this feature was
responsible for some flurries or snow showers.  This should exit
this evening then later tonight through Monday a stronger shortwave
will pass through the region.  This should spread more stratus over
a wider are of the CWA along with more flurries or snow showers.
Yesterday models showed an area of lift mainly south and west of
Iowa but today that area of lift does come into southern Iowa. For
this reason I put slight chance PoPs in the forecast as we will
likely see more than flurries when that passes.  Moisture is less
than impressive so we would only see light amounts is anything. The
stratus will mess with temps tonight but given the cold temps
already and some wind...albeit lighter than last night...temps
mainly across central and west areas will likely dip to -20 or so
wind chills overnight so another headline is necessary for wind
chills.  The advisory will end a little earlier as the bitter cold
will not be with us as long in the morning.

Tuesday and Tuesday evening an upper ridge is still forecast to
shift across the state with the surface high pushing into the
eastern U.S. Temps will moderate so we will be warmer than what we
have seen lately.

Tuesday night and Wednesday the upper wave to begin to impact the
region through late week shifts a little further east, allowing
warmer and more moist air to push into the Upper Midwest a little
faster than previously forecast.  This will bring snow changing to a
wintry mix late Tuesday night into Wednesday then back to snow
Wednesday night.  Models are still all over the place so while
general trends can be seen, forecasting amounts is still in the low
confidence category.  Today the GFS is lighter with QFP and the Euro
is higher.

This initial shot pushes east Wednesday night into Thursday as the
upper trough digs into the region developing a closed upper low and
surface low.  The models place the surface low anywhere from Kansas
to Texas so confidence in precip and ptype remains low at this point
but we will be unsettled with periods of precip through Friday. By
the weekend the system should pass east or southeast of the area and
we will be seeing slightly cooler temps for the weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1217 PM CST Sun Jan 19 2020

MVFR with local IFR cigs expected across northern/eastern TAF's
today. We may see a break in the lower cigs this evening but a
shortwave dropping down from MN will bring low cigs back to all
TAF locations along with flurries. As noted from today, it didn't
take much to drop vsbys to between 2 and 3SM in -sn and this will
be the case on Monday as well...especially far south but mainly
after the valid period of the forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 6 PM this evening to 9 AM CST Monday
for IAZ004>007-015>017-023>026-033>037-044>049-057>060.

Wind Chill Advisory from midnight tonight to 9 AM CST Monday for
IAZ070>073-081>083-092>094.

&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Jan 19, 11:54 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1154 AM CST Sun Jan 19 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1154 AM CST Sun Jan 19 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Wind chills are expected to be very cold again tonight, with
values of 15 to 25 below zero possible at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Bitter cold wind chills are expected again Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Nearby

Wind Chill Advisories in Iowa, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.